Main Menu

Case Details

A 32- year- old male reported to emergency with active bleeding from nose.  History revealed that he had been on Orlistat for weight reduction from the past two years. He had started Orlistat without the advice of any practitioner and  had lost nearly 20 kg of body weight .There was no history of hypertension, bleeding disorder or any other medical illness.No such bleeding episode occurred in the past.

There was no abnormality detected upon local examination of nose.  What is the relationship between Orlistat and epistaxis?

Case Discussion

The patient has most probably developed vitamin K deficiency. Absorption of vitamin K might have been decreased by Orlistat (weight loss medication).

Orlistat is available as brand name Xenical. The FDA approved Orlistat by prescription in 1999,  however, alli, a lower dose formulation of Orlistat, was approved for purchase without a prescription “over the counter” in 2007.  

Orlistat works by inhibiting gastric and pancreatic lipases, the enzymes that break down triglycerides in the intestine. When lipase activity is blocked, triglycerides from diet are not hydrolyzed into absorbable free fatty acids, and are excreted undigested instead. The side effects of the drug are mainly gastrointestinal and include steatorrhea (oily, loose stools with excessive flatus due to unabsorbed fats reaching the large intestine), fecal incontinence and frequent or urgent bowel movements.

Fat malabsorption is associated with impaired absorption of vitamin K and other fat soluble vitamins. Vitamin K is important for the coagulation process.

It acts as a cofactor for an enzyme that catalyzes the carboxylation of the amino acid, glutamic acid, resulting in its conversion to gamma-carboxy glutamic acid (Gla). Although vitamin K-dependent gamma-carboxylation occurs only on specific glutamic acid residues in a small number of vitamin K-dependent proteins, it is critical to the calcium-binding function of those proteins. The ability to bind calcium ions (Ca2+)is required for the activation of the seven vitamin K-dependent clotting factors, or proteins, in the coagulation cascade. In its deficiency coagulation process is grossly affected resulting in tendency for bleeding and hemorrhages.Absorption of vitamin K may also be decreased by mineral oil and bile acid sequestrants (Cholestyramine, colestipol), used for lowering serum cholesterol level in cases of hypercholesterolemia..

Vitamin K deficiency is uncommon in healthy adults but occurs in individuals with gastrointestinal disorders, fat malabsorption or liver disease, or after prolonged antibiotic therapy coupled with compromised dietary intake. Impaired blood clotting is the clinical symptom of vitamin K deficiency, which is demonstrated by measuring clotting time. In severe cases, bleeding occurs. Vitamin K-dependent coagulation factors are synthesized in liver. Consequently, severe liver disease results in lower blood levels of vitamin K-dependent clotting factors and an increased risk of uncontrolled bleeding (hemorrhage). 

In the given case, there is no other possibility of bleeding from any other cause, it could only be due to Orlistat induced vitamin K deficiency.  Thus Orlistat should always be supplemented with vitamins. Besides that the patients on warfarin or Dicumarol(Vitamin K antagonists) should be regularly monitored if they are simultaneously taking Orlistat.

Please help "Biochemistry for Medics" by CLICKING ON THE ADVERTISEMENTS above!